A topological characterisation of hyperbolic groups. (English) Zbl 0906.20022

The main result in this paper is the following Theorem: Let \(M\) be a perfect metrizable compact Hausdorff space and let \(\Gamma\) be a group of homeomorphisms of \(M\), such that the induced action on the space of distinct triples in \(M\) (that is, the space \(M\times M\times M\) minus the large diagonal) is properly discontinuous and cocompact. Then, \(\Gamma\) is a hyperbolic group. Furthermore, there exists a \(\Gamma\)-equivariant homeomorphism of \(M\) onto \(\partial\Gamma\). This result was conjectured by Gromov.
Along the way, the author gives a characterization of hyperbolic groups as being convergence groups (in the sense defined by F. W. Gehring and G. J. Martin [in Proc. Lond. Math. Soc., III. Ser. 55, 331-358 (1987; Zbl 0628.30027)]) for which every point is a conical limit point. As the author says, results having the same flavour have been obtained by P. Tukia [in J. Reine Angew. Math. 501, 71-98 (1998)].
The ingredients used in this paper include the notion of quasiconformal structure, which can be defined in terms of crossratios, or of annulus systems, and one of the main steps in the paper is the fact that a suitable quasiconformal structure on a set gives rise to a hyperbolic quasimetric on the set of distinct triples (a quasimetric being defined as a metric except that the triangle inequality is relaxed by the introduction of an additive constant).


20F65 Geometric group theory
57M07 Topological methods in group theory
57S05 Topological properties of groups of homeomorphisms or diffeomorphisms


Zbl 0628.30027
Full Text: DOI


[1] Alan F. Beardon and Bernard Maskit, Limit points of Kleinian groups and finite sided fundamental polyhedra, Acta Math. 132 (1974), 1 – 12. · Zbl 0277.30017
[2] B. H. Bowditch, Notes on Gromov’s hyperbolicity criterion for path-metric spaces, Group theory from a geometrical viewpoint (Trieste, 1990) World Sci. Publ., River Edge, NJ, 1991, pp. 64 – 167. · Zbl 0843.20031
[3] B. H. Bowditch, Geometrical finiteness with variable negative curvature, Duke Math. J. 77 (1995), no. 1, 229 – 274. · Zbl 0877.57018
[4] B.H.Bowditch, Cut points and canonical splittings of hyperbolic groups, to appear in Acta. Math. · Zbl 0911.57001
[5] B.H.Bowditch, Convergence groups and configuration spaces, to appear in “Group Theory Down Under” (ed. J.Cossey, C.F.Miller, W.D.Neumann, M.Shapiro), de Gruyter. · Zbl 0952.20032
[6] B.H.Bowditch, Relatively hyperbolic groups, preprint, Southampton (1997). · Zbl 1259.20052
[7] J.W.Cannon, E.L.Swenson, Recognizing constant curvature discrete groups in dimension 3, to appear in Trans. Amer. Math. Soc. CMP 97:15 · Zbl 0910.20024
[8] Andrew Casson and Douglas Jungreis, Convergence groups and Seifert fibered 3-manifolds, Invent. Math. 118 (1994), no. 3, 441 – 456. · Zbl 0840.57005
[9] M. J. Dunwoody, The accessibility of finitely presented groups, Invent. Math. 81 (1985), no. 3, 449 – 457. · Zbl 0572.20025
[10] Eric M. Freden, Negatively curved groups have the convergence property. I, Ann. Acad. Sci. Fenn. Ser. A I Math. 20 (1995), no. 2, 333 – 348. · Zbl 0847.20031
[11] David Gabai, Convergence groups are Fuchsian groups, Ann. of Math. (2) 136 (1992), no. 3, 447 – 510. · Zbl 0785.57004
[12] F. W. Gehring and G. J. Martin, Discrete quasiconformal groups. I, Proc. London Math. Soc. (3) 55 (1987), no. 2, 331 – 358. · Zbl 0628.30027
[13] F.W.Gehring, G.J.Martin, Discrete quasiconformal groups II, handwritten notes. · Zbl 0628.30027
[14] É. Ghys and P. de la Harpe , Sur les groupes hyperboliques d’après Mikhael Gromov, Progress in Mathematics, vol. 83, Birkhäuser Boston, Inc., Boston, MA, 1990 (French). Papers from the Swiss Seminar on Hyperbolic Groups held in Bern, 1988. · Zbl 0731.20025
[15] M. Gromov, Hyperbolic groups, Essays in group theory, Math. Sci. Res. Inst. Publ., vol. 8, Springer, New York, 1987, pp. 75 – 263. · Zbl 0634.20015
[16] J.Heinonen, P.Koskela, Quasiconformal maps in metric spaces with controlled geometry, to appear in Acta. Math. · Zbl 0915.30018
[17] R.Kirby , Problems in low-dimensional topology, problem list, Berkeley (1995). CMP 98:01
[18] Gaven J. Martin and Pekka Tukia, Convergence groups with an invariant component pair, Amer. J. Math. 114 (1992), no. 5, 1049 – 1077. · Zbl 0790.30033
[19] Jean-Pierre Otal, Sur la géometrie symplectique de l’espace des géodésiques d’une variété à courbure négative, Rev. Mat. Iberoamericana 8 (1992), no. 3, 441 – 456 (French). · Zbl 0777.53042
[20] Frédéric Paulin, Un groupe hyperbolique est déterminé par son bord, J. London Math. Soc. (2) 54 (1996), no. 1, 50 – 74 (French, with French summary). · Zbl 0854.20050
[21] Pekka Tukia, Homeomorphic conjugates of Fuchsian groups, J. Reine Angew. Math. 391 (1988), 1 – 54. · Zbl 0644.30027
[22] Pekka Tukia, Convergence groups and Gromov’s metric hyperbolic spaces, New Zealand J. Math. 23 (1994), no. 2, 157 – 187. · Zbl 0855.30036
[23] P.Tukia, Conical limit points and uniform convergence groups, preprint, Helsinki (1996). · Zbl 0909.30034
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.